Propecia Breast Cancer, Prostate Cancer
Last Updated on June 27, 2017
Attorneys working with ClassAction.org are no longer investigating this matter. The information here is for reference only. A list of open investigations and lawsuits can be viewed here.
Certain types of cancer are among the serious side effects reportedly linked to hair loss drug Propecia (generic: finasteride). In June 2011, the FDA released a warning that Propecia, along with other types of 5-alpha reductase inhibitors, may increase the user’s risk of high-grade prostate cancer, the most aggressive form of the disease. Additionally, it has been reported that a small number of finasteride users have been diagnosed with male breast cancer, with most of these reports coming in association with Proscar, which contains five milligrams of the active ingredient finasteride compared to the one milligram found in Propecia. Because the manufacturer may have failed to adequately warn patients about the cancer risk, users of the drug who were diagnosed with either male breast cancer or high-grade prostate cancer may have legal recourse to seek compensation for damages.
In the Propecia prostate cancer warning, the FDA announced that 5-alpha reductase inhibitors increase the risk of high-grade prostate cancer. Drugs which are classified as 5-ARIs include Proscar, Propecia and Avodar. Propecia only includes 1mg of active ingredient finasteride, compared to 5mg in Proscar. However, the FDA still saw fit to update the drug's label to reflect the rare, but serious risk, of prostate cancer. The FDA's Propecia cancer warning was issued based on two studies, which indicated that 5-alpha reductase inhibitors reduced the overall risk of prostate cancer, but increased the user's chances of developing high-grade, aggressive tumors.
Male Breast Cancer
In addition to prostate cancer, finasteride, which is sold under brand names Propecia and Proscar, has also been linked to male breast cancer in a small number of users. While the link between Propecia and breast cancer cannot be firmly established, the drug's label cautions users to call their doctor immediately if they notice any of the following signs of breast cancer:
- Breast lumps
- Nipple discharge
- Breast changes
Before commenting, please review our comment policy.